Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS San Angelo, TX

March 15, 1998Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Mar 15, 1998, 10:02 PM CST for Kimble County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 1998, 10:02 PM CST (04:02 UTC)
Expired
Mar 16, 1998, 1:00 AM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 8:53 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 15, 8:53 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CST SUN MAR 15 1998

LARGE SLOW MOVING COMPLEX OF TSRA CONTINUES TO MOVE SLOWLY EASTWARD
WITH DOPPLERS ESTIMATING UP TO 3 INCHES OF RAIN IN NOLAN COUNTY AND
IN PARTS OF CROCKETT AND SUTTON COUNTIES. THESE MAXES ARE PROBABLY
HAIL CONTAMINATED...BUT I WOULD EXPECT AT LEAST 2 INCHES OF RAIN HAS
FALLEN IN THESE AREAS. WITH MOST AREAS ALREADY RECEIVING A SOLID INCH
OF RAIN...WOULD PREFER TO LEAVE THE FFA FOR ALL OF THE AREA UNTIL
AFTER THE UPPER LEVEL STORM SYSTEM HAS MOVED ON TOP OF OUR COUNTY
WARNING AREA.

00Z ANALYSIS INDICATES A PAIRED UPPER JET PATTERN WHICH SUPPORTS
DEEPENING AND SLOW MOVEMENT OF THE UPPER LOW. SATELLITE IMAGERY
CONTINUES TO SHOW A NICE DIFFLUENT PATTERN WITH GOOD UVVS OVER THE
MEXICAN PLATEAU MOVING NORTHWARD INTO THE BIG BEND AREA. ALSO...THE
COLD FRONT SOUTHEAST OF LBB COULD HELP TO FOCUS ENOUGH MODERATE
RAINFALL IN THE AREA TO PRODUCE LOCALIZED FLOODING. RADAR TRENDS ARE
ALSO IN AGREEMENT AS THE MODERATE RAIN AREA CONTINUES TO EXPAND
BEHIND THE INITIAL SQUALL LINE. WILL DROP POPS TO 70 PERCENT IN
LOCALS AND MAKE COSMETIC CHANGES TO WINDS. THANKS LBB FOR
COORDINATION.

15

In the hours before

Special weather statement, Mar 15, 6:03 PM CST, 3 hours 59 minutes before
TXZ049-053-054-064-065-160115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CST SUN MAR 15 1998

...THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE
THUNDERSTORM WATCH...FISHER...MITCHELL...NOLAN...STERLING AND COKE...

THE THREAT OF SEVERE WEATHER HAS ENDED IN FISHER...MITCHELL...
NOLAN...STERLING AND COKE COUNTIES...AS THUNDERSTORMS HAVE MOVED
EAST OF THE AREA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

14
Special weather statement, Mar 15, 6:03 PM CST, 3 hours 59 minutes before
TXZ049-053-054-064-065-160115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CST SUN MAR 15 1998

...THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE
THUNDERSTORM WATCH...FISHER...MITCHELL...NOLAN...STERLING AND COKE...

THE THREAT OF SEVERE WEATHER HAS ENDED IN FISHER...MITCHELL...
NOLAN...STERLING AND COKE COUNTIES...AS THUNDERSTORMS HAVE MOVED
EAST OF THE AREA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:13 PM CSTTornado WarningSJTConcho62 min
Mar 15, 6:54 PM CSTSevere Thunderstorm WarningSJTSutton66 min
Mar 15, 7:00 PM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 15, 8:36 PM CSTSevere Thunderstorm WarningSJTMenard34 min
Mar 15, 9:10 PM CSTFlash Flood WarningSJTMenard3 hr
Mar 16, 2:57 AM CSTFlash Flood WarningSJTBrown, Coleman, McCulloch3 hr
Mar 16, 2:57 AM CSTFlash Flood WarningSJTSan Saba3 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.